New Mexico, 2012High Wind in New Mexico, December 19, 2012
December 19, 2012 · NWS MAF · 5 events in 3 counties and zones
The passing of an upper level trough to the north of the region resulted in high winds across Southeast New Mexico.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The passing of an upper level trough to the north of the region resulted in high winds across Southeast New Mexico.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 19, 4:28 AM MST, 5 hours 47 minutes earlier.
Area forecast discussion, Dec 19, 4:28 AM MST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 AM CST WED DEC 19 2012
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
A STRONG UPPER LEVEL AND SURFACE STORM SYSTEM WILL MOVE ACROSS THE
TERMINALS BY LATE MORNING THROUGH THIS EVENING. WEST WINDS OF 35 TO
45 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED THROUGH LATE THIS
AFTERNOON WITH AT LEAST TEMPO MVFR VISIBILITIES IN BLOWING DUST.
AIRPORT WEATHER WARNINGS WILL LIKELY BE NEEDED. WINDS WILL
DIMINISH SOME THIS EVENING BUT IT WILL STILL REMAIN WINDY WITH
TEMPO MVFR VISIBILITIES CONTINUING IN BLOWING DUST IN THE 00Z-04Z
TIMEFRAME.
&&
.PREV DISCUSSION... /ISSUED 437 AM CST WED DEC 19 2012/
DISCUSSION...
A STRONG MID LATITUDE OPEN TROF WITH AN ASSOCIATED 90KT 5H JET WILL
WORK ITS WAY E ACROSS NM/W TX TODAY. ATTENDANT SURFACE LOW WILL DEEPEN
INVOF TX PANHANDLE AROUND 18Z TODAY WITH MSLP GRADIENT TIGHTENING
SUBSTANTIALLY EWD AFTER 18Z. 7H WIND SPEED MAXIMA OF 45-65KTS IS
CONFIRMED BY CONSENSUS IN MODEL DATA AND IS INDICATIVE OF A HIGH END
WIND STORM TODAY AS SAID MAXIMA TRANSLATES EWD INTO PB AND POINTS E
AFTER 18Z. 7H HEIGHT GRADIENT OF 80M/200NM INTERSECTING WITH TIGHT
MSLP GRADIENT ACROSS MUCH OF THE AREA RATHER EASILY SUPPORTS
WIDESPREAD SUSTAINED SURFACE WINDS 25-40G55-65 MPH. WIND HIGHLIGHTS
ARE ALREADY ISSUED AND WILL NOT HAVE TO MAKE ANY CHANGES. WILL TWEAK
WIND GRIDS SOME BUT INTEGRITY OF CURRENT FORECAST WILL REMAIN IN
PLACE. IT IS WORTH NOTING THAT THE MAV/S HIGH BIAS IN THE WIND
FORECAST HAS VERIFIED WELL IN THESE HIGHER END CASES AND WILL USE A
75%/25% MAV/MET BLEND. THE ONLY ADDITION TO THE FORECAST WILL BE THE
ISSUANCE OF A BLOWING DUST ADVISORY ACROSS MOST OF THE PB/UPPER
TRANS PECOS FOR VISIBILITIES GENERALLY OF 1-1/4 MILE. IT HAS BEEN 59
DAYS SINCE MAF HAS MEASURED RAINFALL AND IS OBVIOUSLY VERY DRY
ACROSS THE BASIN. AS FAR AS THE MTNS G70-75 MPH IN DAVIS TO AROUND
85 MPH IN PARTS OF THE GDP MTNS ARE VERY REASONABLE. OTHERWISE WILL
TREND HIGH TEMPERATURES UP A FEW DEGREES TODAY. A COLD DRY MORNING
THURSDAY WILL CARRY OVER INTO THE AFTERNOON WITH 85H TEMPERATURES NO
WARMER THAN 3C ACROSS THE BASIN. WIDESPREAD DRY AIR FRIDAY-SATURDAY
WITH HIGH TEMPERATURES GENERALLY IN THE 50S/60S RESPECTIVELY. WINDS
ARE LIKELY TO INCREASE SUNDAY/MONDAY AFTERNOONS WITH MINOR SHORTWAVE
TROF PASSING TO THE NORTH SUNDAY AND MID LEVEL TROFFING TO THE W/NW
MONDAY...CONTINUED WARM. STILL LOOKS LIKE A COLD FRONT WILL MOVE
THROUGH CHRISTMAS DAY WITH GFS THE DEEPER/COLDER WITH LIGHT PRECIP.
FIRE WEATHER...
CRITICAL FIRE WX CONDITIONS ARE EXPECTED TODAY AS A DRY WIND STORM
WILL RAKE ALL OF THE AREA. THE DRIEST AIR WILL COME OUT FROM THE
BIG BEND/LOWER TRANS PECOS THIS MORNING INTO THE PERMIAN BASIN AND
NE OFF THE CAPROCK. THE BEST ALIGNMENT OF LOW RH/WARM TEMPS/WIND
WILL BE IN THIS SOMEWHAT NARROW CORRIDOR FROM THE TRANS PECOS
NORTHEAST INTO THE PB/WESTERN LOW ROLLING PLAINS AND POINTS E-NE.
FARTHER W INTO SE NM TEMPERATURES WILL BE COOLER AND EVEN THOUGH
THE WINDS WILL RIP THERE IT WILL BE DIFFICULT FOR RH/S TO HOLD
AOB 15 PCT FOR 3HRS. STILL IN THIS CASE WITH THE WINDS EXPECTED TO
BE SO HIGH IT IS PATH OF LEAST REGRET AND WILL OPT TO KEEP RFW
POSTED BACK IN THE COOLER AIR TOO. IN THE PAST WINDS OF THIS
MAGNITUDE HAVE BEEN ASSOCIATED WITH SOME BIG FIRE DAYS...HOWEVER
THE LACK OF A LOW LEVEL THERMAL RIDGE IS A KEY MISSING INGREDIENT.
EVEN THOUGH THIS DOESN/T MATCH AN OUTBREAK PATTERN HIGH IMPACT FIRE
WX IS EXPECTED WITH THE RFTI YIELDING A WIDESPREAD 5 WITH A 6-7
FROM AROUND FT STOCKTON TO SANDERSON TO BIG SPRING.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 68 21 50 22 / 10 0 0 0
BIG SPRING TX 72 24 52 23 / 0 0 0 0
CARLSBAD NM 68 21 51 20 / 10 0 0 0
DRYDEN TX 80 32 55 29 / 0 0 0 0
FORT STOCKTON TX 72 24 50 30 / 0 0 0 0
GUADALUPE PASS TX 54 16 43 28 / 10 0 0 0
HOBBS NM 66 19 49 19 / 10 0 0 0
MARFA TX 65 18 48 15 / 10 0 0 0
MIDLAND INTL AIRPORT TX 69 21 51 19 / 0 0 0 0
ODESSA TX 69 22 51 22 / 0 0 0 0
WINK TX 71 23 52 20 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 8 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
BLOWING DUST ADVISORY FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA
COUNTY.
HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA
COUNTY.
TX...RED FLAG WARNING FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM
CST /5 PM MST/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
WIND ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS EVENING
FOR THE FOLLOWING ZONES... BIG BEND AREA...GLASSCOCK...
REAGAN...TERRELL...UPTON.
HIGH WIND WARNING UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
BLOWING DUST ADVISORY FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAWSON...ECTOR...GAINES...HOWARD...LOVING...
MARTIN...MIDLAND...MITCHELL...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...WARD...WINKLER.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO 9 PM CST THIS
EVENING FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAWSON...ECTOR...GAINES...HOWARD...LOVING...MARFA
PLATEAU...MARTIN...MIDLAND...MITCHELL...PECOS...REEVES
COUNTY AND UPPER TRANS PECOS...SCURRY...WARD...WINKLER.
&&
99Hazardous weather outlook, Dec 19, 3:44 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 AM CST WED DEC 19 2012
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-192130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
444 AM CST WED DEC 19 2012 /344 AM MST WED DEC 19 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
VERY WINDY CONDITIONS ALONG WITH LOW RELATIVE HUMIDITY WILL PRODUCE
CRITICAL FIRE WEATHER CONDITIONS AREAWIDE TODAY.
A HIGH WIND WARNING IS IN EFFECT THROUGH THIS EVENING FOR THE GUADALUPE
AND DAVIS MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...TRANS PECOS...MARFA
PLATEAU...AND NORTHERN AND WESTERN PERMIAN BASIN.
A WIND ADVISORY IS IN EFFECT THROUGH THIS EVENING FOR THE SOUTHEAST
PERMIAN BASIN AND BIG BEND REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Eddy County Plains
- When
- December 19, 10:15 AM MST to 12:55 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Strong westerly winds affected portions of the Southeast New Mexico Plains.
High Wind, Eddy County Plains
- When
- December 19, 10:53 AM MST to 1:53 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Strong westerly winds affected portions of the Southeast New Mexico Plains.
High Wind, Northern Lea County
- When
- December 19, 11:50 AM MST to 5:40 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Strong westerly winds of 40-50 mph sustained and gusts near 60 mph affected portions of Southeast New Mexico.
High Wind, Central Lea County
- When
- December 19, 1:00 PM MST to 2:00 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Strong westerly winds near 40 mph sustained, and gusts over 60 mph, affected portions of the Southeast New Mexico Plains.
High Wind, Central Lea County
- When
- December 19, 1:08 PM MST to 4:08 PM MST
- Where
- Central Lea County forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
Sustained westerly winds of 40-53 mph and gusts over 60 mph occurred across portions of the Southeast New Mexico Plains.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, December 19, 20121 death · 17 injured · $1.0 million · 57 kt wind · 23 events
- Blizzard and Winter Storm in Nebraska, December 19 to 20, 20121 death · 24 events
- Winter Storm in Kansas, December 19 to 20, 20121 death · 1 injured · 12 events
- Blizzard and Winter Storm in Nebraska, December 19, 20121 death · 10 events
- Heavy Snow and Winter Weather in Montana, December 19 to 20, 20121 death · 3 events
- Flash Flood in Hawaii, December 19, 20121 death · 1 event
- Tornado and Hail in Arkansas, December 19 to 20, 20121 injured · $710,000 · EF1 · 26 events
- Winter Storm in Iowa, December 19 to 20, 2012$1.0 million · 41 events
- Tornado and Hail in Arkansas, December 19, 2012$410,000 · EF1 · 6 events
- Wildfire and Hail in Texas, December 19 to 20, 20121 injured · $337,000 · 1 in hail · 21 events
- Damaging Winds in Arkansas, December 19 to 20, 2012$320,000 · 67 kt wind · 19 events
- Damaging Winds in Texas, December 19 to 20, 2012$225,000 · 62 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420024, 420025, 420019, 420022, 420013.